Nebraska, 2007

Hail and Damaging Wind in Nebraska, May 14, 2007

May 14, 2007 · NWS OAX · 10 events in 4 counties and zones

Severe thunderstorms developed along and behind a cold front that moved across eastern Nebraska during the late afternoon and evening hours of May 14th. Most of the severe thunderstorm activity was confined to southeast Nebraska, as the storms weakened as they moved northeast across east central Nebraska and into western Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe thunderstorms developed along and behind a cold front that moved across eastern Nebraska during the late afternoon and evening hours of May 14th. Most of the severe thunderstorm activity was confined to southeast Nebraska, as the storms weakened as they moved northeast across east central Nebraska and into western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 14, 1:50 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 14, 1:50 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT MON MAY 14 2007

.DISCUSSION...

INITIAL CONCERNS WILL DEAL WITH THE COLD FRONT MOVING THROUGH THE
AREA TONIGHT THEN CHANCE OF PRECIP WEDNESDAY AND LATE IN THE
EXTENDED PERIOD.

18Z SURFACE ANALYSIS SHOWED THE COLD FRONT OVER THE NORTHEAST CORNER
OF NEBRASKA FROM NEAR KLCG THROUGH KBVN THEN EXTENDING INTO
SOUTHWEST NEBRASKA. FRONT APPEARS TO BE A LITTLE FASTER THAN
INDICATED BY 12Z NAM OR GFS AND MORE IN LINE WITH RUC. MORNING UA
ANALYSIS SHOWED MOISTURE SOMEWHAT LIMITED AT BOTH 850 AND 700MB.
SOME SCATTERED SHOWERS ON THE BACKSIDE OF THE FRONT WITH WINDY AND
WARM CONDITONS IN ADVANCE. RUC FORECAST SOUNDINGS MUCH LESS
AGGRESSIVE WITH MOISTURE AND INSTABILITY THAN NAM AND ALSO FASTER
WITH TIMING OF FRONT INTO KOMA BY 01Z. WILL CONTINUE WITH THE LIKELY
POPS FOR ALL BUT THE FAR NWRN PORTION OF THE CWA FOR TONIGHT WITH
PRECIP ENDING IN THE SERN CORNER TUESDAY MORNING. SHORT WAVE
DROPPING INTO THE REGION ON WEDNESDAY PULLS DOWN A SECONDARY SURGE
OF COOLER AIR BUT THIS STAYS MAINLY NORTHEAST OF OUR AREA. SOME
ELEVATED INSTABILITY INDICATED WEDNESDAY AFTERNOON INTO EARLY
EVENING BUT LOWER LEVELS PRETTY DRY SO HAVE LEFT OUT ANY POPS FOR
NOW WITH JUST SOME INCREASE IN SKY COVER FROM EARLIER FORECAST.
WARMING STARTS TO RETURN ON THURSDAY AS HIGH SHIFTS TO THE EAST AND
UPPER RIDGE BEGINS TO REBUILD INTO THE CENTRAL PART OF THE NATION.

WARMING THEN CONTINUES IN THE EXTENDED PERIOD THROUGH THE WEEKEND
BEFORE NEXT SYSTEM APPROACHES SUNDAY NIGHT AND MONDAY. INTRODUCED
SOME SLIGHT POPS FOR MONDAY BUT TIMING UNCERTAIN THAT FAR OUT.

&&

.AVIATION...

TIMING OF WIND SHIFT AND PRECIPITATION CHANCES WITH APPROACHING COLD
FRONT WILL BE OF MOST CONCERN FOR AVIATORS. STRONG SOUTHWEST WINDS
GUSTING OVER 25 KTS WILL CONTINUE INTO THE EARLY EVENING...WITH
SWITCH TO NORTHWEST WIND AT KOFK NEAR 00Z...AND KLNK/KOMA AREAS
AROUND 04Z. MVFR CIGS AND IFR VSBYS EXPECTED WITH THUNDERSTORMS THAT
DEVELOP ALONG AND JUST BEHIND FRONTAL BOUNDARY...WITH LINGERING
POTENTIAL FOR MVFR SHOWERS AND CIGS FOR ABOUT 4 HOURS AFTER HEAVIEST
RAIN. VFR CONDITIONS WITH NORTH WINDS GUSTING OVER 25 KTS SHOULD BE
THE RULE AFTER 12Z-14Z TUESDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/DERGAN
Hazardous weather outlook, May 14, 10:49 AM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1149 AM CDT MON MAY 14 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-142300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1149 AM CDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
LATE THIS AFTERNOON AND OVERNIGHT ACROSS ALL OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

THUNDERSTORMS ARE EXPECTED TO FIRE LATE THIS AFTERNOON ALONG A COLD
FRONT MOVING SOUTHEAST INTO EASTERN NEBRASKA...MOST LIKELY ALONG A
LINE FROM ALBION TO WAYNE BEFORE 6 PM. THE STORMS WILL MOVE NORTHEAST
ALONG THE FRONT WHILE THE FRONT SLIPS SOUTHEAST...REACHING A
LINCOLN TO OMAHA TO HARLAN LINE AROUND 10 PM. THE STORMS WILL LIKELY
ADVANCE SOUTHEAST THROUGH THE REST OF SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA BEFORE SUNRISE TUESDAY.

ANY OF THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. HEAVY RAIN IS POSSIBLE AS WELL...WITH A CHANCE FOR
LOCALIZED FLASH FLOODING WHERE RAINFALL IS HEAVIEST.

THE COLD FRONT WAS ENTERING NORTHEAST NEBRASKA BY LATE MORNING. THE
FRONT WILL DRIFT SLOWLY SOUTHEAST DURING THE AFTERNOON AS STRONG
SOUTHWEST WINDS IMPEDE ITS FORWARD ADVANCE. THOSE STRONG WINDS WILL
PUMP MOISTURE NORTH...HELPING TO INCREASE INSTABILITY ALONG AND AHEAD
OF THE FRONT. HOWEVER WARM MID LEVEL TEMPERATURES WILL CAP
THUNDERSTORM DEVELOPMENT THROUGH MUCH OF THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL PROBABLY LINGER INTO TUESDAY MORNING ACROSS
PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...BUT THE CHANCE
FOR SEVERE STORMS IS LOW.  RAINFALL RATES SHOULD ALSO DIMINISH
BY MORNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY BE NEEDED LATE THIS AFTERNOON AND
EARLY EVENING IN NORTHEAST NEBRASKA...AND ACROSS THE REST OF THE
AREA FROM THIS EVENING INTO TONIGHT.

DERGAN

The radar

The Omaha radar (KOAX), 36 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
May 14, 3:45 PM CST
Where
Washington County, 7 mi SW of Herman
Measured
0.75 in hail
Reported by
Public
Coordinates
41.598, -96.596

Thunderstorm Wind, Seward

When
May 14, 5:40 PM CST
Where
Seward County, 13 mi WSW of Seward
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.828, -97.330

Thunderstorm winds estimated at around 70 mph caused a semi truck to overturn on Interstate 80 near exit 366.

Hail, Seward

When
May 14, 5:50 PM CST
Where
Seward County, Goehner
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.830, -97.220

Hail, Seward

When
May 14, 5:53 PM CST
Where
Seward County, Tamora
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.880, -97.220

Hail, Seward

When
May 14, 6:05 PM CST
Where
Seward County, Seward
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.900, -97.100

Hail, Lancaster

When
May 14, 6:21 PM CST
Where
Lancaster County, Malcolm
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
40.900, -96.850

Hail, Seward

When
May 14, 6:29 PM CST
Where
Seward County, Garland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.950, -96.980

Hail, Lancaster

When
May 14, 6:51 PM CST
Where
Lancaster County, 2 mi N of Raymond to 5 mi NNE of Raymond
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.979, -96.770

Hail around 3/4 of an inch in diameter was reported north through northeast of the Raymond area.

Hail, Lancaster

When
May 14, 7:10 PM CST
Where
Lancaster County, Waverly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.920, -96.520

Hail up to nickel size fell in the Waverly area.

Hail, Jefferson

When
May 14, 7:51 PM CST
Where
Jefferson County, Fairbury
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.150, -97.170

Brief pea to dime size hail was reported in Fairbury.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21898, 21914, 21899, 21900, 21901, 21902, 21903, 21905, 21907, 21908.